Idaho, 2024

Hail and Damaging Winds in Idaho, September 25, 2024

September 25, 2024 · NWS OTX · 21 events in 6 counties and zones

A strong dry cold front pushed through the region on September 25. It generated several thunderstorms over Idaho Panhandle as it passed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong dry cold front pushed through the region on September 25. It generated several thunderstorms over Idaho Panhandle as it passed. The storms brought severe gusty outflow winds from downdrafts. The winds caused damage to trees and roofs. Recorded wind gusts ranged from up to 67 MPH. There was also a report of severe hail. A downed tree caused a fatality in Sandpoint. It brought dust storm to the Moscow area. Power outages reported by county: 1710 - Benewah, 18178 - Bonner, 3413 Boundary, 3328 -Shoshone, 8193 - Latah, 1019 - Kootenai.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 25, 1:31 PM PST, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 25, 1:31 PM PST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
231 PM PDT Wed Sep 25 2024

.SYNOPSIS...

Strong winds accompany a cold front passage through the late
evening. Areas of blowing dust along with showers and
thunderstorms will be possible with the frontal passage.
Temperatures return to near normal by Thursday with another cold
front passage Friday. Above average temperatures return Saturday
into early next week, with Saturday the warmest day of the
weekend. Some freezing overnight lows are possible again heading
into next week.

&&

.DISCUSSION...
Tonight through Thursday: The evening will start active with the
cold front pushing through the region. Winds will continue to be
main concern. Isolated thunderstorms embedded along the front will
be sporadic lightning and gusty outflow winds. Wind speeds will
20-30 MPH sustained with gusts near 40 MPH. By 11 PM, the cold
front will mainly be impacting extreme Eastern Washington and the
Idaho Panhandle. By early Thursday morning, the thunderstorms are
expected to be no longer occurring. Winds will begin to decline
as a zonal flow pattern begins to take hold and the gradient
loosens through the day. Afternoon winds are expected to be breezy
through the Okanogan Valley with sustained 10-20 MPH and gusts
near 35 possible.

On the plus side, temperatures are expected to decrease by 10-15
degrees from Wednesday highs. The highs across the region are
expected to be in the 60s to low 70s. Overnight lows will be in
the upper 40s and 50s.

Friday through Wednesday:
Expect zonal flow late in the week, with generally dry conditions
returning and daytime temps near to slightly above daily normals.
Synoptic outlook turns murkier early next week with occasional
shortwaves likely to push through the progressive weather pattern.
Have introduced slight chances for showers Tuesday/Wednesday, but
these are mostly confined to the mountains for now...something to
watch. Frost/freezing conditions possible next Monday and Tuesday as
well in our northern sheltered valleys. In all, not much reason to
stray from near normal daytime temps through the end of the extended
forecast. /KD

&&

.AVIATION...
18Z TAFS: The front is starting to press into the Cascades. The
front will move over the Cascades around 21z bringing increasing
winds and an increasing chance of showers and thunderstorms. The
winds are expected to develop areas of blowing dust which will
lower visibilities into the MVFR category and possibly IFR,
however dust forecasting is tough to pin down. If dust develops,
the worst visibilities are expected over the Columbia Basin near
MWH and points NE of there. The front will also bring a chance of
showers and thunderstorms, however the main thunderstorm threat
will occur north and east of GEG-COE as well as south of LWS so we
did not mention prevailing thunder in the TAFs. The threat of
showers/thunderstorms will decrease rapidly after 06z for all
locations save the extreme eastern portions of the ID Panhandle.
By 12Z, dry air behind the front will bring clear skies and VFR
conditions for the start of Thursday.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: There is high
confidence of VFR conditions for all TAF sites through 21z After
that blowing dust is expected to lower visibility down to MVFR
across the Columbia Basin, with localized restrictions down to IFR.
Confidence is low with degree of visibility restrictions at
KMWH/KGEG/KSFF/KPUW and possibly LWS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        46  68  50  75  46  79 /  40   0   0   0   0   0
Coeur d'Alene  46  67  47  74  47  77 /  50   0   0   0   0   0
Pullman        44  65  45  72  46  77 /  50   0   0   0   0   0
Lewiston       54  73  53  80  54  83 /  70   0   0   0   0   0
Colville       36  68  39  74  36  75 /  60   0  10   0   0   0
Sandpoint      44  64  44  72  43  72 /  60   0  10   0   0   0
Kellogg        48  64  51  70  51  78 /  90   0   0   0   0   0
Moses Lake     43  70  47  77  44  77 /  30   0   0   0   0   0
Wenatchee      48  70  54  74  50  74 /  20   0  10   0   0   0
Omak           43  70  49  77  47  77 /  20  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 11 PM PDT this evening for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
     Northern Panhandle.

WA...Wind Advisory until 11 PM PDT this evening for Lower Garfield
     and Asotin Counties-Northeast Blue Mountains-Northeast
     Mountains-Okanogan Highlands-Okanogan Valley-Wenatchee Area.

     Blowing Dust Advisory until 11 PM PDT this evening for Moses
     Lake Area-Spokane Area-Upper Columbia Basin-Washington
     Palouse-Waterville Plateau.

&&

In the hours before

Local storm report, Sep 25, 2:07 PM PST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
307 PM PDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     Non-Tstm Wnd Gst 5 S Loomis              48.74N 119.62W
09/25/2024  M54 MPH          Okanogan           WA   Mesonet

            Mesonet station ANEW1 Aeneas.

0229 PM     Tstm Wnd Dmg     3 S Ellisforde          48.75N 119.41W
09/25/2024                   Okanogan           WA   Public

            Report from mPING: Trees uprooted or
            snapped; Roof blown off.

0232 PM     Tstm Wnd Dmg     2 SW Ellisforde         48.77N 119.43W
09/25/2024                   Okanogan           WA   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

0241 PM     Non-Tstm Wnd Gst 3 WNW Oroville          48.96N 119.49W
09/25/2024  M55 MPH          Okanogan           WA   Mesonet

            Mesonet station OVLW1 Oroville.

0250 PM     Tstm Wnd Dmg     1 SSW Oroville          48.93N 119.44W
09/25/2024                   Okanogan           WA   Emergency Mngr

            Emergency Manager relays report that
            multiple trees are down in Oroville with
            damage to roof on at least one home.

&&
Special weather statement, Sep 25, 2:08 PM PST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Spokane WA
308 PM PDT Wed Sep 25 2024

WAZ031>033-252300-
Northeast Blue Mountains WA-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
308 PM PDT Wed Sep 25 2024

...A line of showers producing gusty outflow winds will impact
portions of southeastern Adams, Garfield, southern Whitman and
northwestern Asotin Counties through 400 PM PDT...

At 305 PM PDT, Doppler radar was tracking showers along a line
extending from near Ayer to 6 miles southeast of Dayton. Movement
was northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.  Areas of blowing dust reducing
         visibility down to one mile.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pomeroy, Endicott, Riparia, Hay, Dusty, Wawawai, Dodge, Winona, La
Crosse, Peola, Almota, and Mayview.

This includes U.S. Highway 12 in Washington between mile markers 389
and 423, and near mile marker 425.

These showers could mature into thunderstorms producing briefing
downpours and lightning strikes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4633 11762 4634 11768 4647 11774 4647 11786
      4662 11785 4661 11786 4658 11790 4659 11802
      4655 11817 4667 11823 4669 11822 4678 11810
      4678 11801 4685 11800 4703 11774 4645 11712
      4625 11761
TIME...MOT...LOC 2205Z 233DEG 40KT 4658 11834 4623 11791

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SB
Local storm report, Sep 25, 2:40 PM PST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
340 PM PDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Tstm Wnd Gst     5 ENE Washtucna         46.79N 118.21W
09/25/2024  M52 MPH          Adams              WA   Mesonet

            Mesonet station EW4908 Washtucna / Hooper.

&&
Local storm report, Sep 25, 2:57 PM PST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
357 PM PDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Dust Storm       Dusty                   46.81N 117.65W
09/25/2024                   Whitman            WA   Dept of Highways

            WSDOT webcam indicates low visibility due to
            blowing dust..estimated less than 1/4 mile.

&&
Special weather statement, Sep 25, 3:06 PM PST, 14 minutes before
Special Weather Statement
National Weather Service Spokane WA
406 PM PDT Wed Sep 25 2024

WAZ033-035>037-252345-
Spokane Area WA-Upper Columbia Basin WA-Northeast Mountains WA-
Washington Palouse WA-
406 PM PDT Wed Sep 25 2024

...Strong thunderstorms will impact portions of northeastern Whitman,
northeastern Lincoln, southeastern Stevens, Spokane and south central
Pend Oreille Counties through 445 PM PDT...

At 405 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles north of Davenport
to 7 miles south of Cheney. Movement was northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph.  Areas of blowing dust producing
         visbibility to 1/4 mile.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Spokane, Spokane Valley, Cheney, Liberty Lake, Airway Heights,
Medical Lake, Nine Mile Falls, Deer Park, Millwood, Davenport, Otis
Orchards-East Farms, Fairwood, Suncrest, Fairchild AFB, Otis
Orchards, Dishman, Green Acres, Trentwood, Country Homes, and Town
And Country.

This includes the following highways...
 Interstate 90 in Washington between mile markers 256 and 298.
 U.S. Highway 2 in Washington between mile markers 248 and 323.
 U.S. Highway 195 in Washington between mile markers 64 and 95.
 U.S. Highway 395 in Washington between mile markers 165 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4824 11779 4807 11706 4772 11706 4721 11731
      4759 11826
TIME...MOT...LOC 2305Z 234DEG 55KT 4777 11813 4739 11756

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SB
Local storm report, Sep 25, 3:17 PM PST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
417 PM PDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Dust Storm       3 NW Airway Heights     47.68N 117.63W
09/25/2024                   Spokane            WA   NWS Employee

            Winds gusting to 54 mph with near zero
            visibility due to blowing dust.

&&

The radar

The Spokane radar (KOTX), 116 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Latah

When
September 25, 3:20 PM PST to 3:30 PM PST
Where
Latah County, 0.47 mi E of Moscow
Measured
58 kt (67 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
46.730, -116.990

Observer reported large tree branches down from storm. Pullman, Moscow Airport recorded a max gusts of 67 MPH.

Thunderstorm Wind, Latah

When
September 25, 3:20 PM PST to 3:30 PM PST
Where
Latah County, 2.92 mi NNE of Howell
Measured
58 kt (67 mph) measured gust
Property damage
$2,000
Reported by
Public
Coordinates
46.770, -116.780

Grain bin fell and landed on van. Pullman, Moscow Airport recorded a max gusts of 67 MPH.

Thunderstorm Wind, Latah

When
September 25, 3:30 PM PST to 3:40 PM PST
Where
Latah County, 1.58 mi WSW of Yale
Measured
44 kt (51 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
46.890, -116.700

Social media user reported down tree. A DOT site recorded a max gust of 51 MPH at Mt. Margaret.

Thunderstorm Wind, Latah

When
September 25, 3:50 PM PST to 4:00 PM PST
Where
Latah County, 0.94 mi W of Potlatch
Measured
36 kt (41 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
46.920, -116.900

Social Media reported large Ponderosa tree snapped near root from storm. A sensor at Potlatch recorded a gust of 41 MPH.

Thunderstorm Wind, Bonner

When
September 25, 3:55 PM PST to 4:00 PM PST
Where
Bonner County, 0.69 mi N of Factory
Measured
36 kt (41 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
48.190, -117.030

Observer reported tree down in Oldtown. A max wind gusts 41 MPH was reported in Oldtown.

Lightning, Shoshone

When
September 25, 4:15 PM PST to 4:20 PM PST
Where
Shoshone County, 0.69 mi N of Osburn
Property damage
$1,000
Reported by
Public
Coordinates
47.510, -116.000

Tree was struck by lightning. Tree split into two with one side falling on to the fence and house.

Hail, Bonner

When
September 25, 4:20 PM PST to 4:25 PM PST
Where
Bonner County, Dover
Measured
1 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
48.250, -116.600

Spotter recorded one inch hail and estimated 65 MPH wind gust. Spotter also out of power.

Thunderstorm Wind, Benewah

When
September 25, 4:20 PM PST
Where
Benewah County, 1.57 mi ENE of Alder Creek
Measured
44 kt (51 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
47.210, -116.570

Multiple trees snapped and downed within the area. Time estimated by radar.

Thunderstorm Wind, Bonner

When
September 25, 4:20 PM PST to 4:30 PM PST
Where
Bonner County, 0.83 mi SSE of Sandpoint
Measured
56 kt (64 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
48.270, -116.540

Tree fell on 17 year old male in backyard of home. Several reports of trees downed and tops snapped in the Sandpoint, Dover areas. There was a report of shingles being blown off roof. The BMX track was damaged by downed trees. Wind gusts estimated to be around 65 MPH.

Thunderstorm Wind, Shoshone

When
September 25, 4:35 PM PST to 4:45 PM PST
Where
Shoshone County, Kellogg
Measured
41 kt (47 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
47.530, -116.120

Tree branches broken. Young tree down. Shingles blown off roof. Time estimated based on radar. Max wind gust of 47 MPH was reported near Osburn.

Thunderstorm Wind, Shoshone

When
September 25, 4:40 PM PST to 4:50 PM PST
Where
Shoshone County, 0.69 mi N of Pinehurst
Measured
41 kt (47 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
47.540, -116.230

Numerous large tree branches snapped off and small trees down. One branch went through the roof. Max wind gust of 47 MPH was reported near Osburn.

Thunderstorm Wind, Shoshone

When
September 25, 4:45 PM PST to 4:53 PM PST
Where
Shoshone County, 0.47 mi W of Kellogg
Measured
41 kt (47 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
47.530, -116.130

Tree branches broken. Young tree down. Shingles blown off roof. Time estimated based on radar. Max wind gust of 47 MPH was reported near Osburn.

Thunderstorm Wind, Kootenai

When
September 25, 4:50 PM PST to 5:00 PM PST
Where
Kootenai County, 2.27 mi NNE of Coeur D Alene
Measured
47 kt (54 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
47.710, -116.760

The storm caused 1019 customers to lose power in Kootenai County. A gust of 54 MPH was recorded 2 miles South of Twin Lakes.

Thunderstorm Wind, Boundary

When
September 25, 4:55 PM PST to 5:00 PM PST
Where
Boundary County, 1.46 mi SSW of Moravia
Measured
57 kt (66 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
48.630, -116.390

Trees uprooted or snapped off along Deep Creek Road toward Bonners Ferry. Hail up to pea size. A 57 MPH gust was recorded North of Naples.

Thunderstorm Wind, Boundary

When
September 25, 4:55 PM PST to 5:00 PM PST
Where
Boundary County, 0.83 mi SSE of Bonners Ferry
Measured
40 kt (46 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
48.690, -116.310

Observer reported downed trees in Bonners Ferry. A gust of 46 MPH was recorded in Bonners Ferry.

Thunderstorm Wind, Boundary

When
September 25, 5:00 PM PST to 5:10 PM PST
Where
Boundary County, 0.69 mi S of Bonners Ferry
Measured
40 kt (46 mph) measured gust
Property damage
$500
Reported by
Newspaper
Coordinates
48.690, -116.320

Media reported several trees down at the fairgrounds. A gust of 46 MPH was recorded in the area.

Thunderstorm Wind, Boundary

When
September 25, 5:05 PM PST to 5:10 PM PST
Where
Boundary County, 3.48 mi N of Boundry Co Arpt
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
48.770, -116.310

Downed trees and powerlines closed Fleming Creek Road from Highway 95 to Hagen Road. A gust of 46 MPH was recorded in the area.

Thunderstorm Wind, Boundary

When
September 25, 5:10 PM PST to 5:15 PM PST
Where
Boundary County, 1.38 mi N of Moyie Spgs
Measured
40 kt (46 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
48.740, -116.180

Large fir tree downed in Moyie Springs across from the mill. A gust of 46 MPH was recorded in the area.

Thunderstorm Wind, Boundary

When
September 25, 5:20 PM PST to 5:30 PM PST
Where
Boundary County, 3.47 mi ESE of Eileen
Measured
46 kt (53 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
48.760, -116.100

Downed trees and powerlines closed Perkins Lake Road from Perkins Lake to Solomon Lake Road. A gust of 46 MPH was recorded in the area.

Thunderstorm Wind, Boundary

When
September 25, 5:20 PM PST to 5:30 PM PST
Where
Boundary County, 0.46 mi W of Naples
Measured
50 kt (58 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
48.570, -116.390

Davis wx station recorded 57 mph gust. One large Pine down and some Aspen trees.

Thunderstorm Wind, Boundary

When
September 25, 5:20 PM PST to 5:28 PM PST
Where
Boundary County, 2.76 mi S of Moravia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
48.610, -116.380

Roof was torn off a large barn. A 57 MPH gust was recorded North of Naples.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Bonner2024-09-2517MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219229, 1219230, 1219231, 1219233, 1219218, 1219236, 1219187, 1219217, 1219219, 1219237, 1219238, 1219239, 1219228, 1219220, 1219221, 1219223, 1219222, 1219225, 1219224, 1219226, 1219227.